Florida, 2011

Drought in Florida, June 21 to 30, 2011

June 21 to 30, 2011 · NWS TAE · 3 events in 3 counties and zones

Severe drought conditions (D2) developed across Taylor and Lafayette counties on June 21st and continued into July.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Severe drought conditions (D2) developed across Taylor and Lafayette counties on June 21st and continued into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 20, 7:51 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 20, 7:51 PM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
851 PM EDT MON JUN 20 2011

.DISCUSSION...LOOKING AT THE LONG WAVE PATTERN THIS EVENING...WE SEE
A LOW LIFTING NEWD ACROSS THE CENTRAL PLAINS WITH A RIDGE BUILDING
DOWNSTREAM ACROSS THE MS VALLEY AND SERN STATES. SURFACE ANALYSIS
SHOWS A RIDGE AXIS EXTENDING FROM THE BAHAMAS NWWD ACROSS S FL AND
ON INTO THE NRN GULF OF MEXICO. ISOLATED TS DEVELOPED ON THE SEA
BREEZE FRONT ABOUT THE TIME IT REACHED I-10 AND THEN CONTINUED NEWD
INTO PARTS OF SE AL AND FAR SW GA. VIRTUALLY ALL OF THESE HAVE
DISSIPATED WITH THE SETTING OF THE SUN. WE WILL REMOVE THE SLIGHT
CHANCE POPS FROM S CENTRAL GA IN THE EVENING UPDATE. WILL ALSO
ADJUST MIN TEMPS UP A COUPLE OF DEGREES OVER THE MARINE AREA. THE
REST OF THE FORECAST LOOKS ON TRACK.

&&

.MARINE...AN EAST TO WEST ORIENTED HIGH PRESSURE RIDGE WILL REMAIN
NEAR OR JUST SOUTH OF THE COASTAL WATERS THROUGH THE PERIOD. THIS
WILL PROVIDE THE MARINE AREA WITH SOUTH TO SOUTHWEST WINDS. AN UPPER
LEVEL TROUGH WILL APPROACH SLOWLY FROM THE WEST BY MID TO LATE
WEEK...RESULTING IN INCREASING RAIN CHANCES.

&&

.AVIATION...THROUGH 00Z WED.
ISOLD SHRA/TSRA IS SLOWLY DIMINISHING ACROSS SOUTH GA AND SHOULD
DISSIPATE IN THE NEXT COUPLE OF HOURS. EXPECT MOSTLY CLEAR SKIES
OVERNIGHT WITH PATCHY BR DEVELOPING TOWARD DAYBREAK. WILL INDICATE
MVFR VSBYS AT ALL SITES EXCEPT DHN. ANY RESTRICTIONS SHOULD CLEAR BY
13Z WITH VFR CONDITIONS EXPECTED INTO THE AFTERNOON. MESOSCALE
MODELS ONLY SHOW ISOLD DEVELOPMENT ON TUESDAY AFTERNOON SO WILL JUST
INSERT CB GROUPS FOR NOW...THOUGH PROB30S OR TEMPOS MAY BECOME
NECESSARY AT DHN FOR TUESDAY AFTERNOON/EVENING.

&&

.FIRE WEATHER...RELATIVE HUMIDITIES ARE REMAINING ABOVE CRITERIA
TODAY AND WITH THE EXPECTED SLOWLY INCREASED MOISTURE TRANSPORT FROM
THE GULF OF MEXICO THE REST OF THE WEEK...NOT EXPECTING TO REACH
CRITERIA OVER THE AREA THIS WEEK.

&&

.PREV DISCUSSION...
248 PM EDT MON JUN 20 2011

SHORT TERM...(TONIGHT THROUGH THURSDAY).
THE LARGE SCALE WEATHER PATTERN WILL FLIP WITHIN THE NEXT 72
HOURS...AS THE RIDGE ALOFT WILL BE REPLACED BY A TROUGH BY THURSDAY.
THERE IS GOOD AGREEMENT BETWEEN THE GFS AND ECMWF WITH THIS
SCENARIO...SO WE ARE OPTIMISTIC ABOUT MAKING A BIT OF A DENT IN OUR
RECENT HOT/DRY SPELL. IT WILL BE A GRADUAL TRANSITION TO BEGIN WITH.
WHEREAS RAIN HAS BEEN ALL BUT ABSENT THE PAST THREE DAYS...WE EXPECT
A 20-30 PERCENT POPS FOR TUESDAY AS DEEP LAYER MOISTURE GRADUALLY
INCREASES FROM THE WEST. HOWEVER...THE BEST RAIN CHANCES WILL BE ON
THE EASTERN AND WESTERN FRINGES OF OUR FORECAST AREA. RAIN CHANCES
WILL BE NEAR CLIMATOLOGY FOR WEDNESDAY AFTERNOON (30-40 PERCENT)...
AND ABOVE CLIMATOLOGY (50- 60 PERCENT) FOR THURSDAY AS THE DEEP
LAYER MOISTURE INCREASES TO ABOVE AVERAGE. HIGH TEMPERATURES WILL BE
ABOVE AVERAGE...BUT NOT AS HOT AS WHAT WE SAW EARLIER THIS MONTH.

LONG TERM...(THURSDAY NIGHT THROUGH NEXT MONDAY).
THURSDAY NIGHT AND FRIDAY...THE PATTERN WILL BE REPLACED BY LONGWAVE
TROUGHING EXTENDING FROM THE GREAT LAKES SOUTHWARD TO THE NORTHEAST
GULF COAST. AT THE SURFACE...SUBTROPICAL RIDGE AXIS WILL REMAIN IN A
FAMILIAR CONFIGURATION...JUST TO OUR SOUTH OVER THE FLORIDA
PENINSULA AND EASTERN GULF OF MEXICO. THE DECREASE IN HEIGHTS ALOFT
ALONG WITH INCREASING AVAILABLE MOISTURE WILL BRING TEMPERATURES
BACK TO NEAR NORMAL VALUES (GENERALLY LOWER 90S). THE ADDED MOISTURE
AND WEAK SYNOPTIC SUPPORT ALOFT SHOULD ALSO ALLOW THE AFTERNOON/
EVENING SEA-BREEZE TO RETURN TO A MORE ACTIVE STATE. THE GFS
CONTINUES TO INSIST ON SOME WEAK IMPULSE/DISTURBANCE OVER THE
WESTERN GULF THAT BECOMES INFUSED WITH THE PASSING LONGWAVE TROUGH
AND BRINGS SOME ADDED MOISTURE TO THE EQUATION ON FRIDAY. SINCE THE
GFS FORECAST ORGANIZATION OF THIS IMPULSE HAS FADED OVER THE PAST
SEVERAL RUNS...AND THE ECMWF/CANADIAN ARE NOT ON BOARD WITH THIS
SYSTEM AT ALL...WILL FOLLOW THE ECMWF CLOSER ON FRIDAY IN TERMS OF
TEMPERATURE AND THUNDERSTORM CHANCES.

SATURDAY AND SUNDAY...THERE ARE SOME MINOR TIMING DIFFERENCES IN THE
DEAMPLIFICATION OF THE UPPER TROUGH OUT OF OUR AREA DURING SATURDAY
WITH THE GFS HOLDING ONTO THE WEAKNESS LONGEST AND THE ECMWF
TRANSITIONING TO A NEUTRAL OR SLIGHTLY RIDGED PATTERN BY THE END OF
THE DAY. EITHER WAY THE FORECAST WILL REPRESENT A TYPICAL LATE JUNE
PATTERN WITH HIGH TEMPS IN THE LOWER TO MIDDLE 90S AND A SCATTERING
OF AFTERNOON AND EVENING SHOWERS AND STORMS OVER THE LAND. WOULD NOT
BE SURPRISED TO SEE THE PATTERN OF NOCTURNAL LAND-BREEZE CONVECTION
DURING THE LATE NIGHT AND EARLY MORNING HOURS GET UNDERWAY ACROSS
THE COASTAL WATERS AS WELL.

MONDAY...MORE OF THE SAME AS WE HEAD INTO THE EARLY PART OF NEXT
WEEK. PERHAPS A BIT OF ADDITIONAL UPPER LEVEL ENERGY TO AID THE
SEA-BREEZE CONVECTION BY THIS TIME AS HINTED AT BY THE GFS AND
ECMWF. PLENTY OF TIME TO WATCH.

&&

.FIRE WEATHER...
RELATIVE HUMIDITIES ARE REMAINING ABOVE CRITERIA TODAY AND WITH
THE EXPECTED SLOWLY INCREASED MOISTURE TRANSPORT FROM THE GULF OF
MEXICO THE REST OF THE WEEK...NOT EXPECTING TO REACH CRITERIA OVER
THE AREA THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   73  98  73  96  76 /   0  20  20  30  20
PANAMA CITY   76  91  76  90  76 /  10  20  20  40  50
DOTHAN        73  98  74  96  73 /   0  30  20  40  40
ALBANY        73  99  73  97  73 /  10  20  20  40  30
VALDOSTA      73 101  72  98  74 /  20  20  30  40  20
CROSS CITY    73  97  73  96  74 /   0  20  30  30  30
APALACHICOLA  77  91  77  90  76 /   0  20  20  20  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...GODSEY
MARINE...FOURNIER
FIRE WEATHER...LANIER
PREVIOUS DISCUSSIONS...FOURNIER/MROCZKA
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Jun 20, 8:42 PM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
942 PM EDT MON JUN 20 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-211000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
942 PM EDT MON JUN 20 2011 /842 PM CDT MON JUN 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TONIGHT...

AREAS OF FOG ARE FORECAST TO DEVELOP FROM THE WESTERN BIG BEND
NORTHWEST ACROSS FAR SOUTHWEST GEORGIA AND THE NORTHEAST PANHANDLE
INTO SOUTHEAST ALABAMA. DEVELOPMENT SHOULD OCCUR AN HOUR OR TWO
BEFORE SUNRISE WITH DISSIPATION SHORTLY AFTER SUNRISE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
AFTER YET ANOTHER HOT AND DRY DAY FOR TUESDAY...RAIN CHANCES WILL
BE ON THE INCREASE AND AFTERNOON HIGH TEMPERATURES WILL BE ON THE
DECREASE FOR THE REMAINDER OF THE WEEK...AS AN UPPER LEVEL TROUGH
WILL REPLACE THE PRESENT UPPER LEVEL RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

WOOL/GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Coastal Taylor

When
June 21, 12:00 AM EST to June 30, 11:59 PM EST
Where
Coastal Taylor forecast zone
Reported by
Official NWS Observations
Coordinates
30.020, -83.619 (the zone’s center; the record gives no point)

Drought, Inland Taylor

When
June 21, 12:00 AM EST to June 30, 11:59 PM EST
Where
Inland Taylor forecast zone
Reported by
Official NWS Observations
Coordinates
30.020, -83.619 (the zone’s center; the record gives no point)

Drought, Lafayette

When
June 21, 12:00 AM EST to June 30, 11:59 PM EST
Where
Lafayette forecast zone
Reported by
Official NWS Observations
Coordinates
29.986, -83.181 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307114, 307115, 307116.